Pet of the Month – Belle

Birkenshaw Pet of the Month, August 2017, Belle

Birkenshaw – August 2017

This is Birkenshaw patient Belle, a beautiful little English and French Bulldog cross, who has recently spent time at our Thornbury hospital.

Belle came to see us after managing to get hold of, and eat, a 100ml bottle of Loxicom. While this is a commonly used medication in dogs, a 100ml dose is over 100 times more than we would normally prescribe. As a consequence, Belle had become very unwell and was vomiting. In order to save Belle, we immediately admitted her to the hospital and administered intravenous fluids and medication. It was important that Belle received continuing treatment to bring down the levels of meloxicam in her system. After analysing Belle’s blood, we estimated that this treatment would take around a week.

Not long after we admitted her, Belle began to pass black diarrhoea. This was an indication of gastro intestinal bleeding, caused by the medication overdose. Over the next couple of days, Belle continued to have very watery and dark coloured diarrhoea. During her time in the hospital, we gave Belle 10 litres of intravenous fluids. Gradually, her faeces began to return to a more normal colour, and after 7 nights in the hospital, she was ready to go home.

After such a scary experience, we think Belle is a worthy winner of our Pet of the Month award. Well done Belle!

Yorkshire Vets Heart

Leave a Reply

Your email address will not be published. Required fields are marked *